question-icon

What causes pink and black nose discharge in a patient, recently treated for AFib and pericardial effusion?

default
Posted on Tue, 9 Oct 2018
Question: My 89 yr old mother recently discharged from hospital for afib with fluid around heart. Yesterday her nose was dripping a pink watery discharge. Today when she blows her nose she gets a black discharge. What to do?
doctor
Answered by Dr. Ilir Sharka (24 minutes later)
Brief Answer:

I would explain as follows:

Detailed Answer:

Hello!

I passed carefully through your concern.

I would explain that before concluding on the exact nature of that pink and black nose discharge it is necessary reviewing whether there exists a past history of habitual epistaxis (nose bleeding) and her actual medical afib treatment.

Does she take anticoagulants (like Warfarin or Apixaban, Rivaroxaban, etc.) or antiagregants (like Aspirin, Clopidogrel, etc.) which are well known for increasing bleeding risk in case of overdosing or other special health condition.

Other medications like anti-inflammatory drugs used for treating pericardial effusion (fluid around the heart) may exert certain adverse effects in some individuals like thrombocytopenia and bleeding phenomena.

Uncontrolled hypertension may also predispose to epistaxis, as are several forms of nose and para-nasal sinuses inflammation.

Meanwhile, there are certain individuals with a more sensitive nasal plexus who experience frequent and self-limiting nose bleeding.

After explaining all the possible reasons of nose bleeding in your mother's case, to make it more clear and short for you, I recommend in care of prolonged and repeated similar nose discharges to ask medical assistance to the nearest Er service at your living area.

A local nose cavity inspection by an ENT specialist or emergency doctor as well as a review of her recent blood pressure values and current medications is necessary.

Lab tests to be checked as follows:

- Complete blood count,
- PCR & ESR,
- INR & aPTT,
- liver and renal function tests,
- para-nasal sinuses X ray study,

You should discuss with her attending doctor on the above mentioned issues.

Hope to have been helpful to you!

Regards,

Dr. Ilir Sharka, Cardiologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 3455 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes pink and black nose discharge in a patient, recently treated for AFib and pericardial effusion?

Brief Answer: I would explain as follows: Detailed Answer: Hello! I passed carefully through your concern. I would explain that before concluding on the exact nature of that pink and black nose discharge it is necessary reviewing whether there exists a past history of habitual epistaxis (nose bleeding) and her actual medical afib treatment. Does she take anticoagulants (like Warfarin or Apixaban, Rivaroxaban, etc.) or antiagregants (like Aspirin, Clopidogrel, etc.) which are well known for increasing bleeding risk in case of overdosing or other special health condition. Other medications like anti-inflammatory drugs used for treating pericardial effusion (fluid around the heart) may exert certain adverse effects in some individuals like thrombocytopenia and bleeding phenomena. Uncontrolled hypertension may also predispose to epistaxis, as are several forms of nose and para-nasal sinuses inflammation. Meanwhile, there are certain individuals with a more sensitive nasal plexus who experience frequent and self-limiting nose bleeding. After explaining all the possible reasons of nose bleeding in your mother's case, to make it more clear and short for you, I recommend in care of prolonged and repeated similar nose discharges to ask medical assistance to the nearest Er service at your living area. A local nose cavity inspection by an ENT specialist or emergency doctor as well as a review of her recent blood pressure values and current medications is necessary. Lab tests to be checked as follows: - Complete blood count, - PCR & ESR, - INR & aPTT, - liver and renal function tests, - para-nasal sinuses X ray study, You should discuss with her attending doctor on the above mentioned issues. Hope to have been helpful to you! Regards, Dr. Ilir Sharka, Cardiologist